Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS San Diego, CA

February 22, 2004Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2004, 5:00 PM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 238 days. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2004, 5:00 PM PST (01:00 UTC)
Expired
Oct 17, 2004, 11:45 AM PDT
In force
238 days
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 25 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 6:38 AM PSTHEAVY RAIN 0.97Escondido, CA
Feb 26, 7:59 AM PSTFLASH FLOODValley Center, CAWATER AND DEBRIS ACROSS COUNTY ROAD S6 IN BURN AREA
Feb 26, 8:45 AM PSTFLOODEscondido, CAROADWAY FLOODING...CIVIC CENTER DRIVE ON RAMP TO NORTHBOUND I-15. BEGINNING OF RAMP FLOODED UNDER 1.5 FT OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230101
FFWSGX
CAC065-071-073-230600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST SUN FEB 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR PORTIONS OF SOUTHERN CALIFORNIA...

    IN SAN DIEGO COUNTY THIS INCLUDES THE AREAS IN AND AROUND THE    
    BURN AREAS AND THE DESERTS.
 
    IN SAN BERNARDINO COUNTY THIS INCLUDES THE AREAS IN AND AROUND   
    THE BURN AREAS. 

    IN RIVERSIDE COUNTY THIS INCLUDES THE MOUNTAINS AND THE          
    COACHELLA VALLEY...INCLUDING THE CITIES OF ANZA...IDYLLWILD...   
    PALM SPRINGS...PALM DESERT...INDIO...AND CATHEDRAL CITY.


* UNTIL 1000 PM PST

* AT 455 PM PST...MODERATE TO HEAVY RAIN OVER THE COASTAL WATERS WAS 
  MOVING INLAND. MORE HEAVY RAIN IS LIKELY ACROSS SOUTHERN           
  CALIFORNIA THROUGH 10 PM AS THIS AREA OF RAIN MOVES INLAND. MUD    
  AND ROCK SLIDES ARE POSSIBLE IN THE BURN AREAS THROUGH 10 PM. 

* MODERATE TO HEAVY RAIN ALSO CONTINUED OVER THE SAN DIEGO COUNTY    
  DESERTS AND COACHELLA VALLEY WHERE MORE FLOODING IS LIKELY THIS    
  EVENING. HEAVY RAINS IN THE DESERTS WILL PRODUCE FLOODING OF ROADS 
  AND NORMALLY DRY CREEK BEDS. 


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3397 11679 3364 11678 3338 11683 3266 11653
          3271 11618 3374 11606 3404 11663 3430 11681
          3439 11714 3425 11717
1 follow-up statement
000 
WGUS56 KSGX 171646
FFWSGX
CAC073-171845-
/X.NEW.KSGX.FF.W.0020.041017T1638Z-041017T1845Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
938 AM PDT SUN OCT 17 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CONTINUED THE 

* FLASH FLOOD WARNING FOR...SAN DIEGO COUNTY IN SOUTHWEST            
  CALIFORNIA. 
  THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN
  MARCOS...POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA       
  MESA...FALLBROOK...ESCONDIDO...EL CAJON...CHULA VISTA. THIS      
ALSO INCLUDES THE CEDAR...PARADISE...AND MATAGUAY FIRE BURN AREAS.

* UNTIL 1145 AM PDT

* AT 935 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS...AND A FEW THUNDERSTORMS PRODUCING HEAVY RAINFALL 
REDEVELOPING FROM PALOMAR MOUNTAIN TO OTAY MESA. A SECOND LINE OF 
SHOWERS OR STORMS EXTENDED FROM PALOMAR MOUNTAIN TO OCEANSIDE. 
LIGHTER SHOWERS WERE WIDESPREAD ACROSS MUCH OF THE COUNTY OUTSIDE 
THE DESERT AREAS  

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3341 11732 3257 11708 3263 11613 3338 11646

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 22, 2:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST SUN FEB 22 2004

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE AREA
THROUGH MONDAY NIGHT...SO SHOWERS WILL BE WIDESPREAD INTO TONIGHT AND
THEN BECOME LESS NUMEROUS THROUGH MONDAY NIGHT. ISOLATED THUNDERSTORMS
ARE EXPECTED THROUGH TONIGHT...AND HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. ANOTHER STRONG STORM IS EXPECTED WEDNESDAY...THURSDAY...AND
POSSIBLY LINGERING INTO FRIDAY WITH HEAVY RAIN POSSIBLE...ALONG WITH
STRONG WINDS AND MOUNTAIN SNOWS.  ALONG THE COAST HIGH SURF WILL BE
POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A JET STREAM IN EXCESS OF 200 MPH CONTINUES TO FUEL A HUGE TROUGH
OVER THE WEST.  THE CIRCULATION OF THE LOW OFF OUR COAST CONTINUES TO
SLOWLY MOVE EAST...WITH HEAVY SHOWERS JUST ABOUT EVERYWHERE.  THE
ACTIVITY SHOULD DECREASE AFTER ABOUT 5 PM AS THE LOW CONTINUES TO
SLOWLY DRIFT EAST AND THE HEATING ENDS.

THE BREAK IN THE WEATHER ON TUESDAY STILL LOOKS GOOD...BEFORE THE NEXT
STORM MOVES IN...POSSIBLY INTO NORTHERN AREAS BY WEDNESDAY AFTERNOON.
THE STORM STILL LOOKS VERY STRONG...AND IT WILL BE MONITORED TO SEE
IF IT MAINTAINS THE CURRENTLY FORECASTED STRENGTH ON LATER RUNS.

SINCE THE FLASH FLOOD WATCH INFORMATION IS IN THE LAXFLSSGX
PRODUCT...A CORRECTION HAS BEEN MADE IN THE WARNING SECTION BELOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFLSSGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
HIGH SURF ADVISORY......................................LAXMWSSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.

&&

SMALL
Hazardous weather outlook, Feb 22, 6:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.

WINTER STORM WARNING THROUGH 4 AM MONDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MAXWELL

In the hours before

Special weather statement, Feb 22, 5:00 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-PZZ750-775-240000-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
500 PM PST SUN FEB 22 2004

...STORMY WET WEATHER PATTERN THROUGH LATE WEEK...

A SERIES OF STORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH AT
LEAST THURSDAY OF THIS WEEK. STORMS THAT HAVE THE BEST POTENTIAL FOR
HEAVY PRECIPITATION ARE MOST LIKELY TONIGHT...THEN AGAIN WEDNESDAY
THROUGH THURSDAY.

HEAVIEST RAINFALL WILL OCCUR ON THE SOUTHWEST SLOPES OF THE
MOUNTAINS WHERE LOCALLY AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD
FALL THROUGH MONDAY. FIRE BURN AREAS IN BOTH SAN BERNARDINO AND SAN
DIEGO COUNTIES WILL BE ESPECIALLY VULNERABLE TO HEAVY RAINS...AND
MUDSLIDES...ROCK SLIDES AND FLASH FLOODING WILL BE POSSIBLE IN AND
NEAR THESE AREAS. SIGNIFICANT SNOWFALL...POSSIBLY UP TO AN
ADDITIONAL FOOT...COULD FALL ABOVE 6000 FEET.

THERE WILL BE A BIT OF A BREAK MONDAY NIGHT INTO TUESDAY. A STRONGER
STORM IS POSSIBLE FOR WEDNESDAY AND THURSDAY WITH SHOWERS POSSIBLY
CONTINUING INTO FRIDAY. PEAK RAINFALL TOTALS OF SEVERAL INCHES ARE
POSSIBLE DURING THIS PERIOD IN THE MOUNTAINS.

PERSONS IN BURN AREAS AND LOW LYING OR FLOOD PRONE AREAS SHOULD PAY
CLOSE ATTENTION TO WEATHER UPDATES DURING THE NEXT SEVERAL DAYS.
HAVE PLANS TO EVACUATE QUICKLY AND ON SHORT NOTICE.

SMALL
Special weather statement, Feb 22, 5:00 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-PZZ750-775-240000-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
500 PM PST SUN FEB 22 2004

...STORMY WET WEATHER PATTERN THROUGH LATE WEEK...

A SERIES OF STORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH AT
LEAST THURSDAY OF THIS WEEK. STORMS THAT HAVE THE BEST POTENTIAL FOR
HEAVY PRECIPITATION ARE MOST LIKELY TONIGHT...THEN AGAIN WEDNESDAY
THROUGH THURSDAY.

HEAVIEST RAINFALL WILL OCCUR ON THE SOUTHWEST SLOPES OF THE
MOUNTAINS WHERE LOCALLY AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD
FALL THROUGH MONDAY. FIRE BURN AREAS IN BOTH SAN BERNARDINO AND SAN
DIEGO COUNTIES WILL BE ESPECIALLY VULNERABLE TO HEAVY RAINS...AND
MUDSLIDES...ROCK SLIDES AND FLASH FLOODING WILL BE POSSIBLE IN AND
NEAR THESE AREAS. SIGNIFICANT SNOWFALL...POSSIBLY UP TO AN
ADDITIONAL FOOT...COULD FALL ABOVE 6000 FEET.

THERE WILL BE A BIT OF A BREAK MONDAY NIGHT INTO TUESDAY. A STRONGER
STORM IS POSSIBLE FOR WEDNESDAY AND THURSDAY WITH SHOWERS POSSIBLY
CONTINUING INTO FRIDAY. PEAK RAINFALL TOTALS OF SEVERAL INCHES ARE
POSSIBLE DURING THIS PERIOD IN THE MOUNTAINS.

PERSONS IN BURN AREAS AND LOW LYING OR FLOOD PRONE AREAS SHOULD PAY
CLOSE ATTENTION TO WEATHER UPDATES DURING THE NEXT SEVERAL DAYS.
HAVE PLANS TO EVACUATE QUICKLY AND ON SHORT NOTICE.

SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:40 PM PSTFlash Flood WarningSGXSan Bernardino, San Diego2 hr
Feb 22, 11:55 PM PSTFlash Flood WarningSGXSan Diego2 hr
Feb 23, 1:50 AM PSTFlash Flood WarningSGXSan Diego70 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.